Pennsylvania, 2023

Damaging Winds in Pennsylvania, June 6, 2023

June 6, 2023 · NWS CTP · 2 events in 2 counties and zones

Widely scattered showers and storms developed over central and eastern Pennsylvania during the afternoon of June 6, 2023. The boundary layer was relatively dry, with dewpoints in the 40s to low 50s, and there was only modest shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Widely scattered showers and storms developed over central and eastern Pennsylvania during the afternoon of June 6, 2023. The boundary layer was relatively dry, with dewpoints in the 40s to low 50s, and there was only modest shear. However, steep mid-level lapse rates did help to produce some modest CAPE (500 J/kg). A couple of the storms that developed produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 6, 12:21 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 6, 12:21 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
121 PM EDT Tue Jun 6 2023

.SYNOPSIS...
Dry and breezy conditions will be favorable for dangerous
wildfire spread through the evening, mainly across easter PA.
Smoke from wildfires in Quebec, Canada will result in hazy skies
and poor/unhealthy air quality today. Temperatures will trend
slightly cooler into late week with an increased risk of
scattered rain showers Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A short wave dropping southward from upstate NY along the west
side of a deep upper low over Nova Scotia will reach northern PA
by this evening. Hi-res models indicate isolated convection is
possible in advance of the second s/w this afternoon-evening
mainly over east central PA. This has been verified by
development of a few thundershowers ongoing at this time.

Both NAM and RAP forecast soundings depict inverted-v soundings
extending up to an altitude between 850-700 mb, with PW values
in the 0.50-0.80 range, which tends to be quite favorable for
dry thunderstorms.

See fire weather section for more info on conditions and
anticipated product flow for later this morning.

Smoke from wildfires in Quebec, Canada will result in hazy skies
and poor/unhealthy air quality today. PA/DEP has issued an AQA
for the Lower Susquehanna Valley. We added both haze and smoke
to weather grids today with 5-6SM visibility restrictions and
air quality impacts.

Outside of potential fire weather/smoke impacts, not a bad day
Summer day overall with hazy sunshine and breezy conditions
with maxT generally in the 70-80F range or +/- 5F either side of
early June climo. Any isolated showers/t-storm should dissipate
this evening, giving way to another mainly clear, cloud-wise,
and cool night (minT 40-50F or -5 to -10F below climo) thanks to
abnormally dry/low pWAT air filtering into CPA.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Similar pattern setup expected for Wednesday with
aforementioned upper trough expanding over New England and the
Mid Atlantic states. Airmass remains quite dry for this time of
year and expect any diurnal convection to remain spotty to
isolated at best. MaxTs trend a few to several degrees cooler
vs. Tuesday with daytime highs AOB daily climo. Smoke and haze
issued will also likely to continue to reduce visibility and air
quality.

Fire weather risk remains elevated given ongoing abnormally dry
to moderate drought, low RH and breezy conditions. SPC has
outlined an elevated risk on the Day 2 fire weather outlook.

Another mainly clear and cool night with lows in the 40-50F
range.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The various ensemble prediction systems remain consistent in
their depiction of the large-scale pattern heading into the
weekend and early next week. The pattern will consist of a low
amplitude upper trough axis across eastern Canada and the
northeastern CONUS, with an upper ridge axis holding firm over
the middle of the CONUS and central Canada. Resultant NW flow
aloft will keep any sustained heat well west of the Commonwealth,
with a progressive surface cold front likely to cross the
region Sunday or Monday. However, transition from current
blocking pattern is still not fully certain, and so what we can
say for sure is that Sunday into Monday may present the best
CHANCE of rain we'll see for the next week, but it's far from
certain at this early time.

As for the daily sensible weather, Saturday continues to look
mainly dry. Scattered showers and thunderstorms remain possible
on Sunday, tied to the aforementioned cold front. Shower
chances may linger into Monday, depending on the progression of
the frontal zone.

Friday's highs in the 70s, will warm into the mid 70s-mid 80s
over the weekend, before edging downward into the 70s range
again on Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Surface ridging over the area is likely to result in mostly VFR
conditions this morning. Smoke from wildfires over Quebec could
potentially drop vsbys into the MVFR range over parts of
central PA into mid morning. Otherwise the focus today will be
on a cold front, which will sweep south across the region. The
airmass is likely to remain too dry to support any showers, but
an isolated shower or thundershower is possible, mainly east.
Northwest winds are likely to become gusty during the late
morning and afternoon hours. Bufkit soundings support gusts
between 20-25kts over most of the region. Vsby reductions from
Quebec wildfires will remain a possibility Tuesday, especially
during the afternoon over northern PA. Any vsby reductions
should be in the 4-8sm range.

Outlook...

Wed-Sat...No sig wx expected.

&&

.FIRE WEATHER...
Elevated risk to critical fire weather conditions expected late
this morning through the evening across portions of east-central
PA. As highlighted in the near term section, there is the very
rare potential for isolated dry thunderstorms across central PA.
Parched soils and dry fuels combined with wind conditions are
signaling potential Red Flag conditions. Similar risks will
exist tomorrow with little change in the pattern.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM EDT this evening for PAZ006-012-
018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...Steinbugl/Gartner
NEAR TERM...Steinbugl/Gartner
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Jurewicz/DeVoir
AVIATION...Gartner/Colbert
FIRE WEATHER...Gartner/Banghoff
Hazardous weather outlook, Jun 6, 7:38 AM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
838 AM EDT Tue Jun 6 2023

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-071245-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
838 AM EDT Tue Jun 6 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-071245-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
838 AM EDT Tue Jun 6 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Dry air and gusty winds may result in an elevated risk of wildfire
spread.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 6, 7:33 AM EST, 4 hours 57 minutes before
Special Weather Statement
National Weather Service State College PA
833 AM EDT Tue Jun 6 2023

PAZ004-005-010-011-017-024-033-070000-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
833 AM EDT Tue Jun 6 2023

...ELEVATED RISK OF WILDFIRE SPREAD ACROSS WESTERN PENNSYLVANIA...

A combination of dry and windy conditions this afternoon will
create an elevated risk of wildfire spread across western
Pennsylvania. Minimum relative humidity values will range from 20
to 35 percent accompanied by wind gusts between 15 and 25 mph.

Residents are urged to exercise caution if handling any potential
ignition sources, such as machinery, cigarettes, or matches.
If dry grasses and tree litter begin to burn, the fire will have
the potential to spread rapidly.

For more information about wildfire danger and wildfire
prevention and education, please visit the Pennsylvania Department
of Conservation and Natural Resources website at
http://dcnr.pa.gov/Communities/Wildfire.
Special weather statement, Jun 6, 12:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service State College PA
102 PM EDT Tue Jun 6 2023

PAZ027-028-056-061745-
Perry PA-Juniata PA-Mifflin PA-
102 PM EDT Tue Jun 6 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MIFFLIN...NORTHWESTERN
JUNIATA AND CENTRAL PERRY COUNTIES THROUGH 145 PM EDT...

At 101 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lewistown, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lewistown, Burnham, Newport, Milroy, Highland Park, Yeagertown,
Spruce Hill, Reedsville, Juniata Terrace, Mexico, Alfarata,
Loysville, Ickesburg, Walnut, Mifflintown, Port Royal, Thompsontown,
Mifflin and Maitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4065 7767 4074 7755 4050 7708 4031 7739
TIME...MOT...LOC 1701Z 317DEG 29KT 4064 7755

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Travis

The radar

The State College radar (KCCX), 48 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mifflin

When
June 6, 12:30 PM EST
Where
Mifflin County, 0.69 mi N of Yeagertown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.640, -77.580

A severe thunderstorm producing winds estimated near 60 mph produced wind damage to the roof of a home in Yeagertown.

Thunderstorm Wind, York

When
June 6, 1:25 PM EST
Where
York County, 0.87 mi NE of Lewisberry
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.140, -76.860

A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees down in Newberry, Conewago, and Manchester townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099025, 1099024.